SEARCH

SEARCH BY CITATION

SIR–I read with interest the article by Erol et al.1 which adds to the body of knowledge on the association between West syndrome and vitamin B12 deficiency (VBD). I would like to reflect further on the relationship between VBD and seizures.

Previously, Roschitz et al.2 reported seven infants with VBD due to maternal vegan diet. One of them had focal seizures as the first symptom. Hypsarrhythmia was seen on his electroencephalogram (EEG) at the time of diagnosis. The child was described as having West syndrome, hemiparesis, and no active speech. In contrast, Erol et al.’s patient had achieved age-appropriate developmental milestones. However, von Schenk et al.3 and Graham et al.4 warned that neurological recovery might not be complete, although the response to treatment in the short term was encouraging.

Reports about epileptic seizures in children with VBD are sparse. Generalized tonic–clonic and focal seizures have been described as VBD-related seizures.2,5,6 The seizures in these cases began before treatment with vitamin B12 and therapy resulted in prompt cessation of seizures.5,6 However, therapy resistant seizures may occur,2 although seizures occurring after vitamin B12 therapy are not often reported. Johnson and Roloff7 reported a child who began having myoclonic seizures 3 months after discharge. Additionally, two children continued to have poorly controlled seizures.8 Two of three children who had seizures before vitamin B12 administration went on to have long-term sequelae such as learning disability.*,2,5,6 All children with seizures following vitamin therapy also had learning disability and resistant seizures.7,8

The EEG of patients with VBD and seizures may show the various features including hypsarrhythmia.1,2 Lundgren and Blennow5 noted seizure activity at the fourth EEG in their patient with no current clinical symptoms, but who had previously had generalized tonic–clonic convulsions. The case reported by Korenke et al.6 had an interesting EEG course. Generalized slow activity was seen on the EEG of a female infant with VBD with generalized tonic–clonic seizures. Parenteral cobalamin stopped seizures within 24 hours. Although this infant had no further seizures, an EEG showed epileptic discharges at the fourth month of therapy. Further EEGs were normal. The EEG of the patient reported by Johnson and Roloff7 was consistent with a seizure disorder of multifocal cortical origin and diffuse cortical dysfunction. A repeat EEG 3 weeks after the initiation of therapy was normal. Approximately 3 months later, he began having myoclonic seizures, confirmed by EEG.

In my opinion, nutritional VBD-related seizures may not be benign. If VBD is associated with an inborn error of cobalamin metabolism, the prognosis may be worse.9

References

  1. Top of page
  2. References